Infant paracetamol an asthma risk?

Giving babies infant paracetamol in their first 15 months linked to increased cases of asthma and allergies

infant-paracetamol-an-asthma-risk_18058

Babies who are given infant paracetamol in the first 15 months of their lives have been found to be twice as likely to suffer from asthma. They also had a higher risk of developing allergies.

Advertisement

The study found that 95% of children born in New Zealand, where the research took place, were given infant paracetamol in their first 15 months. These children were three times more likely to suffer allergies and twice as likely to develop asthma. The researchers have suggested that this can explain the huge rise in asthma and allergy sufferers over the past 50 years.

Though the study has made a link between paracetamol and asthma, it cannot explain why this link exists. Some experts have suggested the medicine, which is often given to babies as Calpol, changes the way children’s bodies respond to allergens. However, it could be that those who suffered with illnesses as babies are more likely to develop asthma in the first place.

“The major finding is that children who used paracetamol before the age of 15 months (90%) were more than three times as likely to become sensitized to allergens and twice as likely to develop symptoms of asthma at six years old than children not using paracetamol,” said Professor Julian Crane, who led the study.

However, experts have called for more clinical trials and have stressed that the benefits of paracetamol for babies suffering from pain and fever far outweigh the potential side effects.

Advertisement

Find out more about fever and treatment in babies.

Comments ()

Please read our Chat guidelines.